Flood, Boone
- When
- June 27, 6:00 AM CST to June 30, 12:00 PM CST
- Where
- Boone forecast zone
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
A round of convection developed during the overnight and early morning hours of June 23-24 with all the ingredients in place for severe activity. An MCS traversed the northern 1/3 of the HSA producing severe wind plus heavy rain in some locations.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A round of convection developed during the overnight and early morning hours of June 23-24 with all the ingredients in place for severe activity. An MCS traversed the northern 1/3 of the HSA producing severe wind plus heavy rain in some locations. A band of 2 to 3 inches with isolated higher amounts fell across the upper Des Moines river basin in Pocahontas and Humboldt counties, prompting the issuance of Flood Statements for expected minor flooding. The band extended northeast to the Mason City area with 1 to 2 inch amounts. The rainfall area diminished rapidly to the southeast with little or no rainfall south of about Highway 30 across the center of Iowa. Overnight rain gage totals amounted to 3.32" at Rolfe (RLFI4); 2.31" at Pocahontas (POCI4); Algona (AGNI4), 1.69"; Mason City (MCW), 1.54" and Britt (BTTI4), 1.50". Extremely warm and humid air surged northward across the upper Midwest with surface dew points reaching 80 degrees in a few locations on the 24th. Another in the series of nocturnal MCSs dropped some moderate rainfall in excess of one inch during the 24 hours ending at 12Z on the 25th mostly in the upper reaches of the Des Moines basin, but the heaviest rainfall fell over far northwest Iowa. Scattered showers and thunderstorms increased in coverage throughout the morning hours of the 25th and some storms became severe with strong primarily strong winds. The very deep moisture in place, with GOES sounder estimates from 2.0 to 2.5" of precipitable water, combined with an unstable atmosphere (LIs -4 to -8) produced very efficient rainstorms. By mid-afternoon Flood Statements for minor flooding were issued for a number of counties including Marion, Wayne, Appanoose, Warren and Polk. Antecedent conditions were quite dry across central and southern Iowa with Flash Flood Guidance over 3 inches in 1 hour in most areas. That factor combined with several breaks in the rainfall pattern prevented a potentially serious flash flood threat from developing. At Knoxville there was two-hour break between 21 and 22Z, where very little rain fell. Street flooding was later reported in Marion County as several rural roads were overtopped with water for a brief period of time. The maximum rainfall accumulations for one hour occurred in central Marion county where the tipping bucket rain gages at English Creek and Knoxville AWOS reaching 1.82" and 1.66". Total rainfall for 24 hours ending 12Z on the 26th was the highest in the HSA so far this year with reports at Dallas (DLLI4) of 5.26"; Oskaloosa (OSKI4), 4.69"; Oskaloosa DCP (OOAI4), 4.67"; Indianola (IDNI4), 4.31" and Pella-KCCI (SPEI4), 4.18". Widespread 2 to 4 inch amounts fell in a band across south central and central Iowa from Decatur County northeast through Mahaska County (see Fig. 1 below). Runoff from the heavy rain caused sharp rises on White Breast and English creeks in Marion County. The flow on English Creek rose from under 10 cfs to 1,580 cfs in only six hours, and it crested at 21.8 feet (2,859 cfs) at 16Z on the 26th. Flooding along English Creek near Knoxville closed several local roads, prompting issuance of a Flood Statement. Another area of 2 to 3 inch rains fell over parts of eastern Boone and western Story counties, rains which contributed to rises on the Des Moines river at Stratford which exceeded flood stage by the morning of the 27th. A fast moving nocturnal MCS dropped southeast across the state during the overnight hours of June 27-28, generating showers and thunderstorms with light to moderate rainfall across the HSA. The heaviest rain fell in the mid and upper Raccoon River basin, where from 1 to 1.5 inches was observed. Highest observed amounts included 1.56" at Jefferson-KCCI (SJEI4); 1.52" at Perry (PERI4); 1.40" at Jefferson (JFFI4); 1.30" at Ames (AESI4), and 1.27" at the NWS in Johnston (DMXI4). Amounts were much lower over the south and around 0.25 to 0.50" fell over portions of northern Iowa. The rains helped to maintain high flows along the North Raccoon River, where minor flooding continued at Jefferson and Perry crested just shy of flood stage. A dry and benign weather pattern took hold across the state from the 28th through the end of the month with pleasant temperatures and little or no rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 27, 2:50 AM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 350 AM CDT FRI JUN 27 2003 NOT MUCH CHG IN THINKING FM YDA. I DID MOVE PCPN UP EVEN QUICKER FM THE DAYSHIFT AND INCRSD POPS. THERE IS FCST TO BE GOOD WAA SET UP ESPECIALLY OVR NRN IA AND WHILE MOISTURE IS SOMEWHAT LACKING THERE WILL BE A FAIR AMOUNT OF INSTABILITY...AT LEAST ALOFT. THE MDLS ARE IN GOOD AGREEMENT WITH THIS. A WEAK THROUGH SLIDES MAINLY ACROSS THE DKTAS AND MN AND THIS IS WHERE I EXPECT THE STRONGER CONVECTION TO BE. ATTM IM NOT TOO CONCERNED WITH SEVERE WEATHER FOR CENTRAL IOWA ALTHOUGH STORM MOVEMENT LOOKS LIKE IT WILL HAVE LITTLE SERLY COMPONENT SO NERN IA MAY SEE SOME STRONGER STORMS THOUGH THESE SHOULD NOT REACH SEVERE LIMITS EITHER. PCPN SHOULD BEGIN TO MOVE OUT SATURDAY AFTN. AS FOR TEMPS...WITH A FAIRLY DRY AMS IN PLACE TEMPS SHOULD WARM ABOVE GUIDANCE TODAY WITH LITTLE IN THE WAY OF CLOUDS PROHIBITING WARMUP. EXTENDED WAS LEFT ALONE ATTM. .DSM...NONE FAB
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 600 AM CDT FRI JUN 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WARM FRONT WILL MOVE ACROSS NORTHERN IOWA TONIGHT. THE FRONT IS ASSOCIATED WITH A LOW PRESSURE SYSTEM THAT WILL SLIDE SOUTHEAST OUT OF SOUTH DAKOTA THEN MOVE INTO MINNESOTA. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF THE WARM FRONT. THE STORMS IN NORTH CENTRAL IOWA ARE NOT EXPECTED TO BECOME SEVERE THOUGH A FEW STORMS NEAR THE MINNESOTA BORDER COULD PRODUCE STRONG WIND AND SOME HAIL. THE THUNDERSTORMS ARE NOT EXPECTED TO DEVELOP MUCH BEFORE MIDNIGHT WITH THE BEST CHANCE FOR DEVELOPMENT NOT COMING UNTIL AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS YET SATURDAY MORNING BUT THE LOW PRESSURE SYSTEM AND THE WARM FRONT IS FORECAST TO PUSH TO THE EAST DURING THE AFTERNOON. THE NEXT CHANCE FOR RAIN WILL COME THURSDAY AND THURSDAY NIGHT AS ANOTHER WEAK FRONT MOVE ACROSS CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). FAB
The national radar mosaic for the moment the first event began.
15 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365267, 5365268, 5365269, 5365270, 5365271, 5365272, 5365273, 5365274, 5365275, 5365276, 5365277, 5365278, 5365279, 5365280, 5365281.